If a person were administered a mydriatic, would the subsequent application of a miotic neutralize the action of the former? If the sequence were reversed would a mydriatic neutralize the effect of a miotic?
The iris has 2 sets of muscles:
Theoretically speaking, there can be four sets of drugs:
There are two ways to achieve either midriasis:
Similarly miosis can also be achieved vice-versa.
The answer to your question is yes, when given the proper counter-acting agent, depending on the concentration of the agents and the mechanism of actions opposite effects are achieved. This is primarily because the drugs act on different sets of muscles. If a adrenergic stimulator - phenylephrine is instilled with a muscarinic stimulator - cyclopentolate, both sets of muscles will be acted upon and based on the concentration of the drugs, the decay rate and the efficacy, the iris diameter will either increase or decrease to variable degree. The point is that both the drugs will affect the final diameter of the iris (which is based on the autonomic state of the patient and the strength of drugs administered)
Now the special cases will be to administer a inhibitor of a receptor followed by an stimulator of the same receptor or vice-versa - In this scenario, the duration of action and the affinity of the given drugs to the receptor in question will play a decided role in determining the final action as both drugs act on the same muscle. If the inhibition is permanent or long-acting then inhibition of the muscle action is predominant. This may change if the stimulator has a very high affinity to the receptor - Higher affinity will result in tighter binding of stimulator and remove the chance for the inhibitor to work - i.e. increase the probability of the clearance of inhibitor. As you can see from above statement, if the clearance rate of inhibitor is slow (takes too long to metabolize), then the effect will ultimately be inhibitory effect. Similarly in case of poisonings where the stimulating effect is permanently achieved (Organo Phosphorous poisoning will cause permanent damage to acetylcholinestrase the enzyme responsible to remove acetyl choline) the reversal will depend on the affinity of the inhibitors (in this case, of acetyl choline) to the receptors (muscarinic).
Thus the question must be more specific to get a proper answer, as the effect is totally dependent on the drugs administered.